Pennsylvania, 2016

Winter Weather in Pennsylvania, December 5, 2016

December 5, 2016 · NWS PHI · 5 events in 5 counties and zones

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. 0 inches.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. Snow accumulated over portions of the Lehigh Valley and Pocono Mountains, with amounts ranging from a dusting up to 2.0 inches. The highest storm total snowfalls occurred in Monroe County, with three reports of 2.0 inches, including Pocono Summit, Mount Pocono, and Tobyhanna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 4, 3:20 PM EST, 8 hours 40 minutes earlier.

Area forecast discussion, Dec 4, 3:20 PM EST, 8 hours 40 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
320 PM EST Sun Dec 4 2016

.SYNOPSIS...
High pressure will retreat northward tonight. A weak disturbance
will affect the area tonight into early Monday, before high pressure
briefly builds in again Monday night. On Tuesday, and area of low
pressure will split as it moves across the Appalachians to our south.
The interior low will weaken Tuesday night, while the coastal low
strengthens as it lifts northward overnight. Another low moving
across south central Canada may drag a weakening frontal boundary
across the area late Tuesday night into early Wednesday. These lows
are forecast to weaken through Thursday as another low develops near
the Mid Atlantic. As this low lifts northward, it will likely
combine with the other two and strengthen to our north Friday into
Saturday as high pressure builds to the west, then across the area
Saturday night into Sunday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
High pressure centered just SW of the Delmarva move off the Mid-
Atlantic coast this evening. Meanwhile, H5 trough/shortwave combo
will move from the Midwest into Great Lakes/OH Valley area. This
will allow low pressure over the Gulf Coast to continue to organize
and develop as it lifts to the north and east.

Dry conditions on tap for this evening. Mid and high clouds will
increase and thicken as they spread into the region from the south
and west. Overunning precip associated with the developing low
should hold off until around midnight or so for SW portions of the
CWA.

Cold airmass will be slow to depart. Overnight lows will drop into
the low to mid 30s for much of the southern portions of the CWA, but
for the Lehigh Valley, Pocono Mountains, northern NJ, and the Pine
Barrens of NJ, can expect temps to drop into the upper 20s/low 30s.
As a result, precip will initially fall in the form of snow from
onset through around 6 AM. Temps in the Pine Barrens should warm up
relatively quickly into the mid and upper 30s shortly after onset of
precip, so would expect a rain/snow mix there. But for the Lehigh
Valley, Pocono Mountains, and northern NJ, a prolonged period of
snow is expected to fall through daybreak or so, impacting the
morning commute with about 1-2" snow. Think totals will fall short
of the 3" required for a Winter Weather Advisory, so will not issue
one with this forecast package. Instead, a Special Weather Statement
will be issued this evening to cover this accumulating snow for the
morning commute.

One thing the area has going for it in terms of minimizing the QPF
tonight is that the models are indicating a split between the
northern stream system and the southern stream system. The Gulf low
looks to track to the north and east, but late tonight, looks to
pass south of the Mid-Atlantic area. Meanwhile, a secondary low will
develop associated with the upper trough, and that will lift into
western, then central and northern NY state. As a result, 1/4" or so
of QPF is likely for the Delmarva, but temps there will be warm
enough to keep precip all rain. Up to 1/5" inch liquid QPF possible
for northern zones, but if that northern low stays on a track a bit
farther to the north, then less QPF, and therefore, less snow would
fall.

By daybreak, temps will begin to warm up across northern zones to
allow some rain to mix with the snow.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Rain tapers off fairly quickly from west to east Monday morning, and
conditions should be dry throughout the region by lunchtime. Clouds
will gradually scour out as high pressure begins to build in from
the west.

Highs on Monday will top off either right around normal or a couple
of degrees above normal, generally in the upper 30s to low 40s
across the Poconos, to the upper 40s to around 50 most elsewhere.
Highs in the Delmarva will get into the low to mid 50s.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
High pressure briefly builds across the area overnight Monday.
This high will provide cool and dry weather. This dry weather will
only be temporary, as the high pressure will be retreating during
the afternoon ahead of an approaching storm system by early
Tuesday morning.

On Tuesday, an area of low pressure will be moving across the
Appalachians to our south, and is expected to split into two
separate lows. The interior low is forecast to weaken and likely
will be absorbed by a frontal boundary associated with an area of
low pressure across south central Canada. This frontal boundary is
expected to move across the area Tuesday night into early Wednesday.
Meanwhile, the second low to our south will move offshore and
strengthen off the coast to our south. As the lows and frontal
boundary approach from the south, we expect enhanced moisture and
lift to spread across our area as several short waves aloft move
across the area. Low clouds and precipitation chances will increase
from south to north late in the day into the evening Tuesday, and
continue during the overnight. Temperatures will likely be cold
enough for some wintry precipitation across portions of the area,
especially up north where a period of freezing rain may occur
overnight Tuesday into Wednesday morning.

By Wednesday morning, the frontal boundary is expected to be north
of the area, while the low off the coast weakens east of the area.
However, we may still be under the influence of a surface trough
associated with this low through the day Wedensday, especially
early. As a couple of short wave/vorticity impulses slide across the
area, we could continue to have low clouds and precipitation affect
the area. Wednesday night could end up being dry as any short waves
lift to the north, but clouds will likely linger through the night.

By Thursday, a new area of low pressure could form near the Mid
Altantic states, although models differ with their placement of
where the low develops. This low will lift to the northeast and
combine with the two previous lows to our north and strengthen
through Friday and Saturday. As the low initially moves across the
area Thursday, there is the potential for showers to develop across
the area as a strong short waves crosses the area as well.

As this low strengthens to our north, a strong west to northwest
flow will develop across the area. Steep lapse rates will be in
place across the area Friday along with and enhanced low-mid level
moisture across the northern portions of the area and farther north.
This could lead to lake effect snow or rain showers Friday, which
could possibly continue into Saturday up north.

High pressure is expected to build across the area Saturday night
into Sunday which should provide a dry forecast for the end of the
weekend.

One thing for sure for the end of the week into the weekend,
regardless of precipitation, it will get cold and windy for the
latter portion of Thursday, but especially Friday and Saturday.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

VFR conditions through around 06Z Monday. BKN CIGs of 4000 FT will
develop later this evening and going into tonight. NW winds less
than 10 KT will become LGT/VRB this evening.

MVFR conditions develop in rain for most terminals, but snow at
KABE/KRDG. Snow will eventually mix with and change to plain rain by
daybreak Monday, and an inch or so of accumulation is possible
during that time.

By daybreak, IFR CIGs likely as low pressure passes through the
region. Could be some spotty IFR VSBYs, but confidence too low to
include in TAF at this time.

Wind become SE 5 KT or less by daybreak, and behind departing low,
winds shift to the W-NW and increase to 5-10 KT.

Precip tapers off from west to east between 15Z-18Z, and
conditions improve to VFR.

OUTLOOK...

Monday night...VFR conditions expected.

Tuesday-Tuesday night...VFR conditions early, lowering to MVFR/IFR
by midday and continues through the night with periods of
rain/fog/drizzle likely. Winds likely become gusty 15-20 knots out
of the northwest late in the day.

Wednesday-Wednesday night...Rain likely ends during the morning, but
lower clouds may linger through the day and into the evening.

Thursday-Thursday night...Generally VFR, but scattered showers are
possible during the day which may temporarily lower conditions.
Gusty northwest winds 15-20 knots.

Friday..Generally VFR, scattered showers possible, especially across
the north. Gusty northwest winds 25-30 knots.

&&

.MARINE...
Sub-SCA conditions in place tonight through Monday. Winds become
LGT/VRB tonight as high pressure departs. A light SE flow will
develop by daybreak, but that will shift to the W-NW during the day
Monday as low pressure passes through through the waters. Could have
gusts to 20 KT on the ocean waters Monday afternoon as the gradient
tightens between high pressure building in from the west and the
departing low.

Reduced VSBYs are expected in rain/fog from after midnight tonight
through midday Monday.

OUTLOOK...

Monday night-Tuesday...Sub-Small Craft Advisory conditions expected.

Tuesday night...Small Craft Advisory winds likely.

Wednesday-Wednesday night...Winds likely drop below advisory levels,
but seas could remain above 5 feet.

Thursday-Thursday night...Northwest winds increase to Small Craft
Advisory levels late in the day and into the night.

Friday...Small Craft Advisory level winds continue, possibly
approaching gale force.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...None.

&&

Synopsis...Robertson
Near Term...MPS
Short Term...MPS
Long Term...Robertson
Aviation...Robertson/MPS
Marine...Robertson
Hazardous weather outlook, Dec 4, 3:25 PM EST, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
325 PM EST SUN DEC 4 2016

NJZ001-007-008-PAZ054-055-062-052030-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-NORTHAMPTON-
325 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF LIGHT SNOW LATE TONIGHT INTO EARLY MONDAY MORNING MAY
RESULT IN A COUPLE OF INCHES OF ACCUMULATION AND CAUSE SLIPPERY
TRAVEL ON UNTREATED SURFACES, ESPECIALLY NEAR AND NORTH OF
INTERSTATE 80 IN NORTHEASTERN PENNSYLVANIA AND FAR NORTHWESTERN
NEW JERSEY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE LIGHT SNOW IS EXPECTED TO TAPER OFF BY MID MORNING ON MONDAY.

PRECIPITATION ON TUESDAY AND TUESDAY NIGHT WILL MAINLY BE RAIN
ACROSS MOST OF THE AREA. HOWEVER, THERE IS A CHANCE OF A WINTER
MIX FOR SOME AREAS, ESPECIALLY ACROSS THE HIGHER ELEVATIONS WHERE
FREEZING RAIN IN THE COLDEST SPOTS IN THE SOUTHERN POCONOS AND
FAR NORTHWESTERN NEW JERSEY MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ009-010-PAZ060-061-101-103-105-052030-
HUNTERDON-SOMERSET-BERKS-LEHIGH-WESTERN CHESTER-WESTERN MONTGOMERY-
UPPER BUCKS-
325 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PERIOD OF LIGHT SNOW LATE TONIGHT INTO EARLY MONDAY MORNING MAY
CAUSE SLIPPERY TRAVEL ON UNTREATED SURFACES. ACCUMULATING SNOWFALL
IS LESS LIKELY IN THE VALLEYS AND AT LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE LIGHT SNOW IS EXPECTED TO TAPER OFF BY MID MORNING MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001>004-MDZ008-012-015-019-020-NJZ012>027-PAZ070-071-102-104-106-
052030-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-MIDDLESEX-WESTERN MONMOUTH-
EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-EASTERN CHESTER-
EASTERN MONTGOMERY-LOWER BUCKS-
325 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-052030-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
325 PM EST SUN DEC 4 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A GALE WARNING WILL LIKELY BE REQUIRED THURSDAY NIGHT FRIDAY NIGHT FOR
STRONG WEST-NORTHWEST WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 4, 9:22 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
922 PM EST SUN DEC 4 2016

NJZ001-007>009-PAZ054-055-060>062-105-050900-
SUSSEX-WARREN-MORRIS-HUNTERDON-CARBON-MONROE-BERKS-LEHIGH-
NORTHAMPTON-UPPER BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...JIM THORPE...STROUDSBURG...READING...ALLENTOWN...
BETHLEHEM...EASTON...CHALFONT...PERKASIE
922 PM EST SUN DEC 4 2016

...SNOW EXPECTED OVERNIGHT...

A QUICK MOVING STORM SYSTEM WILL IMPACT THE SOUTHERN POCONOS...NORTHERN
NEW JERSEY AND PARTS OF THE LEHIGH VALLEY OVERNIGHT. SNOW WILL LIKELY
BEGIN AROUND MIDNIGHT ACROSS BERKS COUNTY PENNSYLVANIA AND THEN IT
WILL SPREAD NORTH AND EAST ACROSS THE REST OF THE REGION. TWO TO THREE
INCHES OF SNOW MAY OCCUR ACROSS THE HIGHER ELEVATIONS OF THE SOUTHERN
POCONOS WITH ONE TO TWO INCHES EXPECTED ACROSS THE REST OF THE SURROUNDING
COUNTIES.

ANY SNOW MAY CREATE SLIPPERY TRAVEL OVERNIGHT AND IT COULD IMPACT
THE MORNING COMMUTE. MUCH OF THE SNOW WILL TAPER OFF AROUND SUNRISE.
BE PREPARED FOR SOME SLOWER TRAVEL TIMES MONDAY AND DRIVE WITH CAUTION
ACROSS THESE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Berks

When
December 5, 12:00 AM EST to 7:00 AM EST
Where
Berks forecast zone
Reported by
Trained Spotter
Coordinates
40.416, -75.926 (the zone’s center; the record gives no point)

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. Snow accumulated over portions of the Lehigh Valley and Pocono Mountains, with amounts ranging from a dusting up to 2.0 inches. In Berks County, the highest storm total snowfall occurred in Huffs Church, with a social media report of 1.1 inches.

Winter Weather, Carbon

When
December 5, 12:00 AM EST to 7:00 AM EST
Where
Carbon forecast zone
Reported by
Social Media
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. Snow accumulated over portions of the Lehigh Valley and Pocono Mountains, with amounts ranging from a dusting up to 2.0 inches. In Carbon County, the highest storm total snowfall occurred in Palmerton, with a social media report of 1.0 inches.

Winter Weather, Lehigh

When
December 5, 12:00 AM EST to 7:00 AM EST
Where
Lehigh forecast zone
Reported by
Unknown
Coordinates
40.613, -75.592 (the zone’s center; the record gives no point)

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. Snow accumulated over portions of the Lehigh Valley and Pocono Mountains, with amounts ranging from a dusting up to 2.0 inches. In Lehigh County, the highest storm total snowfall occurred in Heidelberg Township, with a report of 1.0 inches.

Winter Weather, Monroe

When
December 5, 12:00 AM EST to 7:00 AM EST
Where
Monroe forecast zone
Reported by
Unknown
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. Snow accumulated over portions of the Lehigh Valley and Pocono Mountains, with amounts ranging from a dusting up to 2.0 inches. In Monroe County, the highest storm total snowfall occurred in Pocono Summit, Mount Pocono, and Tobyhanna, with all three locations reporting 2.0 inches.

Winter Weather, Northampton

When
December 5, 12:00 AM EST to 7:00 AM EST
Where
Northampton forecast zone
Reported by
Trained Spotter
Coordinates
40.754, -75.307 (the zone’s center; the record gives no point)

A fast moving Alberta Clipper produced light snowfall during the early morning hours of Monday December 5th. Snow accumulated over portions of the Lehigh Valley and Pocono Mountains, with amounts ranging from a dusting up to 2.0 inches. In Northampton County, the highest storm total snowfall occurred in Bushkill Township, with a Trained Spotter report of 1.5 inches.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2016Every state in 2016This day in weather historyWarnings in Pennsylvania, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666646, 666647, 666648, 666649, 666650.